Virginia, 2008Damaging Wind in Virginia, July 22, 2008
July 22, 2008 · NWS MRX · 1 event in 1 county or zone
Local atmosphere became strongly unstable during the afternoon and evening and severe convection erupted in this environment ahead of an outflow boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Local atmosphere became strongly unstable during the afternoon and evening and severe convection erupted in this environment ahead of an outflow boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 22, 7:27 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 22, 7:27 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 PM EDT TUE JUL 22 2008
.DISCUSSION...REMAINING STRONG TO SEVERE STORMS MAINLY AFFECTING NE TN
AND SWRN VA...THUS CLEARED ENTIRE SVR TSTM WATCH #725 AND WRN PARTS
OF #727. POPS AND WEATHER GRIDS FRESHENED ALONG WITH THE UPDATE...AND
ALL WEB PRODUCTS ALSO UPDATED. CARRIED CHANCE POPS (50 PERCENT OR
LESS) OVERNIGHT DUE TO POSSIBILITY FOR MORE MCS TYPE ACTIVITY LATE
TONIGHT INTO WEDNESDAY MORNING. I LIKE THE LOOK OF NAM-WRF WITH A
BREAK OVER NRN AREAS BY WEDNESDAY AFTERNOON.
WILL UPDATE ZFPMRX AND OTHER PRODUCTS WHEN SVR TSTM WATCH #727 CAN
BE CANCELED.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 87 69 93 70 / 40 50 20 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 86 66 90 66 / 50 50 20 10 10
OAK RIDGE, TN 69 86 66 90 66 / 50 50 20 10 10
TRI CITIES AIRPORT, TN 65 83 62 88 63 / 60 60 20 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG
Hazardous weather outlook, Jul 22, 8:30 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EDT TUE JUL 22 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
930 AM EDT (830 AM CDT) TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY WILL MOVE
SOUTHEAST INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS WILL LIKELY BE SEVERE...PRODUCING
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
A WEAK COLD FRONT WILL MOVE INTO THE REGION ON WEDNESDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN. SOME OF THESE
STORMS COULD POSSIBLY BE SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL.
ANOTHER COLD FRONT WILL SLOWLY APPROACH THE REGION BY THE END OF THE
WEEK...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE EACH DAY FROM
FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN
ON WEDNESDAY.
In the hours before
Special weather statement, Jul 22, 5:37 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT TUE JUL 22 2008
TNZ071>074-222330-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-NW BLOUNT-SEVIER SMOKY MOUNTAINS-
637 PM EDT TUE JUL 22 2008
...STRONG THUNDERSTORMS WILL BE AFFECT BLOUNT AND SEVIER COUNTIES
THROUGH 730 PM...
AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORM OVER WEARS VALLEY...MOVING NORTHEAST
AT 25 MPH.
WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM THIS
EVENING.
DMG
Local storm report, Jul 22, 5:57 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL JOHNSON CITY 36.33N 82.37W
07/22/2008 E0.75 INCH WASHINGTON TN AMATEUR RADIO
PENNY HAIL IN JOHNSON CITY.
&&
SEPSpecial weather statement, Jul 22, 6:01 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT TUE JUL 22 2008
NCZ061-222345-
CLAY-
701 PM EDT TUE JUL 22 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING CLAY COUNTY...
AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF HAYESVILLE...MOVING EAST AT 15
MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT
TONIGHT FOR THE LOCAL AREA.
GM
Local storm report, Jul 22, 6:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 3 NE BYBEE 36.07N 83.14W
07/22/2008 COCKE TN LAW ENFORCEMENT
TREES DOWN ACROSS THE NORTHEASTERN PORTION OF THE COUNTY.
&&
SEPLocal storm report, Jul 22, 7:03 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
803 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 6 NW GREENEVILLE 36.23N 82.90W
07/22/2008 GREENE TN LAW ENFORCEMENT
FEW TREES DOWN.
&&
SEPLocal storm report, Jul 22, 7:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 5 SW ROGERSVILLE 36.36N 83.07W
07/22/2008 HAWKINS TN AMATEUR RADIO
1 TREE DOWN ON ROUTE 113.
&&
SEPThunderstorm Wind, Washington
- When
- July 22, 7:30 PM EST
- Where
- Washington County, 1.38 mi S of Craigs Mills
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.730, -82.170
Several trees were reported down eight miles north of Bristol.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128935.